Clinical Pearls & Morning Reports
Published September 2, 2020
Toxic causes of anagen effluvium include heavy metal (e.g., thallium) and boric acid poisoning. Read the NEJM Clinical Problem-Solving Article here.
Q: What is “anagen effluvium”?
A: Diffuse alopecia after a life-threatening illness is a clue to the diagnosis. Diffuse hair loss is categorized on the basis of the phase of the hair cycle that is interrupted. The most common cause is acute telogen effluvium owing to an abrupt shift of hair follicles from anagen to telogen phases, which occurs 2 to 3 months after an inciting factor such as a major systemic illness (including toxic shock syndrome), initiation of a medication, or nutritional deficiency. Anagen effluvium typically results within 2 weeks after an insult to the hair follicle in the anagen phase without transition of hair follicles to the telogen phase; the most common culprits are chemotherapeutic agents, but an unrecognized toxin or toxicant could have the same effect.
Q: What is boric acid used for?
A: Boric acid is used in the manufacture of ceramics, glass, and pesticides, as an antiseptic for burns, and for treatment of vulvovaginal candidiasis. Accidental ingestions have been reported globally, most commonly in children. In a large retrospective series of cases from two poison centers, the median age of affected patients was 2 years, and 80% of the cases were in patients younger than 6 years of age. However, 13.5% of affected patients were adults. Adult exposure may be accidental or intentional.
A: Patients with boric acid toxicity are often asymptomatic but can present with gastrointestinal, dermatologic, renal, and systemic manifestations, such as hypotension and metabolic acidosis. In the right clinical context, bluish-green vomitus or diarrhea has been reported to be suggestive of boric acid toxicity, although bluish-green vomitus can also occur in the context of copper sulfate and paraquat toxicities. Skin manifestations include a diffuse erythematous rash involving the axillae, inguinal areas, and the face that occurs within 1 to 2 days after exposure, followed by diffuse desquamation 2 to 3 days after the development of the rash. These cutaneous features are classically described as a “boiled lobster” appearance. Anagen effluvium may also occur. Oliguric renal failure due to acute tubular necrosis has been documented in severe cases.
A: No specific antidote is available, and high-quality supportive care is necessary. Because of its low molecular weight, boric acid can be removed effectively with hemodialysis. One case report showed that the total body clearance was as high as 3.5 liters per hour with hemodialysis. Aggressive diuresis with furosemide is an alternative treatment option; in another case report, the condition of a patient who could not undergo hemodialysis improved with diuresis.